Lupus and depression

Hi all

I'm sinking and need some advice from your huge experience!

I have recently been diagnosed with SLE (after about 8 years of fannying about) and I've also lived with anxiety and depression to a greater or lesser extent for about 35 years.

I've been on methotrexate and steroids for 3 months now, with some small effect (it was better initially). My rheumy told me to reduce and stop taking citalopram (which I was taking for depression and anxiety) as it would be have too much impact on my liver with the mtrx8 and steroids.

Unfortunately, I have been reducing and stopping citalopram at the same time as I've started taking and have been continuing to take prednisolone and I now don't know if the horrible anxiety and depression that I'm now experencing is due to stopping the anti-depressant or taking the steroid.

Has anyone else have experience of this? I know that depression can be one of the factors in Lupus, but can mtrx8 have a positive impact on Lupus depression or is it more usual to take anti-depressants?

I feel like it's all a bit too much now as I had so much hope that things would improve and it's all getting worse.

Thank you in advance for any help/advice/comments - I really appreciate it x

10 Replies

oldestnewest
  • Hi vynee.

    I'm not on either of the drugs you've mentioned but take amitryptiline and mirtazipine, the latter is for me, a great help with anxiety.

    Sorry I can't be of further help but I'm sure the community will answer your query.

    Take care

    Xx

  • Thank you for taking g the time to reply - I really appreciate it x

  • Have anxiety/depression my entire life. I drink lemon balm tea, and take vit d for depression. Or lemon balm supplement. Passionflower for anxiety. I sometimes jump to take when i am feeling either, which can make me a supplement addict. I am recently trying to just sit with it if i can. I have a better handle on depression just with vit d, but anxietyis getting bad as i age. I take natrual stress relief rescue pastilles when i cant breathe ans i am panicky. They help a lot. Hope you can get some help.

  • Thank you for your reply - I've been doing the 'sit with it' for a while and it has helped - just falling g down a hole at the mo. Also take daily vit d spray and have the light box going now too. Bizarrely rescue remedy particles aren't gluten free but the liquid is a good idea - Ta x

  • My brother was on high dose citalopram for depression and when his dos was decreased he suffered very badly for about four to five months so it could well be that.All guidelines state reduction and stopping should be very gradual and support offered due to side effects.

    I hope you feel better within soon and get some calming of symptoms as we can all get emotional and down with Lupus without it being depression.

    Stick with it and get support if you need it.

    Here if you need to offload.

  • Thank you for your reply - I came off cit over 3 months as the withdrawal can be hideous. Hope you brother is doing OK x

  • I took MTX for two years and did have spells of depression while on it but these worsened when I came off it and I decided that the lows were closely linked to the inflammatory process rather than the drug in my case.

    I find Prednisolone can make me bipolar at higher doses. If you are feeling really terrible/ suicidal or psychotic it's very important to tell your GP right away and also to let your rheumatology team know this.

    It does get so confusing when withdrawing off a drug and starting another simultaneously. I would say the most likely cause for you would be coming off Citalopram. I came off Duloxetine earlier this year and it was a terrible experience never to be repeated. I had to restart it after a few weeks and then taper by emptying each capsule a little more each day. My doctors were hopelessly unsupportive - they failed to recognise how hard these meds can be to get off. Same with steroids which I'm slowly tapering now - except at least with steroids most doctors recognise the need to stop very slowlet

  • I'm really hoping that I can start coming off prednisolone from tomorrow. I have been with the methotrexate side effects so far. I've had a lot of bad experience with various drugs and anti-depressants over the years and so it's a relief to feel drug effects aren't just mine. Thank you x

  • I found the steroids made me feel awful, shaky, twitchy and terribly anxious. I stopped taking them and those feelings went. I too have had years and years of doctors diagnosing depression and anxiety, and several different medications. None of which worked and often made me feel worse and more out of control. I too find vitamin d beneficial, and have stopped taking mtx now which often made me feel down, tired and nauseous. In my experience Lupus is so individual it's a bit trial and error to work out what suits you. I still get anxious and very down but cope with it by trying to relax, often just going to sleep, it is a part of Lupus and I always keep that in the back of my mind, that it is the illness not me!

  • Depression and anxiety symptoms can often seem to worsen when withdrawing from antidepressant medications. This can be an effect of withdrawal and should be temporary, though if you find you are struggling you should discuss this with your doctor to see if the withdrawal can be done more slowly or see what other support is available.

    The depression may alleviate following treatment of your lupus, or it may not. It really depends whether the depression is caused by your lupus or if it is a separate manifestation.

You may also like...